Maine, 2024

Flood and Coastal Flood in Maine, March 10, 2024

March 10, 2024 · NWS CAR · 12 events in 10 counties and zones

Low pressure tracked east across the Great Lakes through the night of the 9th into the 10th. The low merged with a secondary coastal low during the 10th while lifting to Maine.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracked east across the Great Lakes through the night of the 9th into the 10th. The low merged with a secondary coastal low during the 10th while lifting to Maine. The low tracked northeast across the Gulf of Maine to the Downeast region during the 10th...crossing the Downeast region that evening...then exiting across the Maritimes during the early morning hours of the 11th. Precipitation developed during the evening of the 9th...expanding across the region through the early morning hours of the 10th. Precipitation then persisted through the 10th into the early morning hours of the 11th.|Snow mixed with rain across northern areas...while a snow and rain mix transitioned to rain Downeast. The greatest snow totals occurred across northwest Maine where precipitation remained in the form of snow longest. Total snow accumulations of 8 to 12 inches occurred across northern Somerset county...with 6 to 10 inches across northwest Aroostook county. Warning criteria snow accumulations occurred during the afternoon of the 10th. The transition to a wintry mix and rain limited snow accumulations across the remainder of northern Maine.|A strong low level jet also developed to the east of the low track. South to southeast wind gusts along the Downeast coast and portions of the interior Downeast region generally ranged between 50 and 60 mph...with some gusts in excess of 60 mph. A peak wind gust of 72 mph was reported at Blue Hill in coastal Hancock county. A 63 mph wind gust was reported at Bangor in southern Penobscot county. The strong winds snapped branches and brought down trees which contributed to power outages. Around 3800 customers lost power...mostly in coastal portions of Hancock and Washington counties.|The astronomical tides on the 10th were nearly the highest of the month. The strong south to southeast onshore winds along the Downeast coast produced a storm surge of 1 to 2 feet. The combination of high astronomical tides...storm surge and large waves led to significant coastal flooding along the Downeast coast around the time of high tide during the late morning and early afternoon of the 10th. The coastal flood impacts during this event were enhanced due to residual damage from two other significant coastal flood events which occurred in January. The January events had damaged infrastructure and protective dunes which left beaches more vulnerable to impacts during this event. Some coastal roads were flooded to depths of 1 to 3 feet and impassable leading to road closures. This included Seawall Road in Acadia National Park and the Deer Isle Causeway along with other coastal roads. Portions of Seawall Road were destroyed. Debris was left on roads with some roads damaged. The greatest coastal flood impacts occurred across coastal Hancock county...with lesser impacts along coastal portions of Washington county. The storm surge up the lower reaches of the Penobscot River led to reverse tidal flooding in Bangor along the Kenduskeag Stream. This led to around a foot of water in the Kenduskeag Plaza around the time of high tide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 10, 1:29 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 10, 1:29 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
129 AM EST Sun Mar 10 2024

.SYNOPSIS...
Low pressure will approach from the southwest tonight, cross
the region Sunday, then exit across the Maritimes Monday
through Tuesday. High pressure will cross the region Wednesday,
then move east of the region Thursday.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
No changes to any headlines. Low pressure will weaken across
Quebec province overnight while a secondary low intensifies
across southern New England. Snow will expand across the region
overnight, possibly mixed with rain along the Downeast coast.
Overnight snow accumulations will generally be around an inch,
or less, across most of the region. However, 1 to 3 inch
accumulations are possible across the west-central highlands.
Low temperatures will range from the upper 20s to around 30
north, to around 30 to the lower 30s Downeast. Have updated
mostly to adjust for current conditions along with overnight
temperatures.

Previous Discussion...
Models are in reasonable agreement and consistency with the
upcoming storm system from the W, that will result in a
secondary sfc low ovr the Wrn Gulf of ME advcg NE to Downeast
ptns of the FA by Sun Eve. This system will intially bring a pd
of mdt to hvy snfl late Tngt into Sun Morn spcly Wrn ptns of the
FA well inland from the coast. Closer to the coast, wet sn or
mixed rn/sn will transition to all rn erly Sun Morn, with this
transition advcg nwrd durg the day Sun to Nrn areas by mid to
late Aftn. Only the St John vly and far NW ptns of the FA are
likely to hold all sn with rn Cntrl and Downeast and mixed rn/sn
contg into eve hrs before slightly colder temps both alf and
the sfc works back into the FA late Sun Ngt. Some downsloping
off the Nrn NB highlands will weaken the the warm advcn band as
it advcs into NE ptns of the FA late Sun Morn into the Aftn,
resulting in lesser ovr snfl there by Erly Sun Eve. From the
standpoint of impacts, wet hvy weight snfl has necessitated wntr
wx advs for the NW Cntrl highlands, and NE ptns of the FA
beginning very late Tngt and contg well into the day Sun. Sn
totals may necessitate upgrading to a wntr storm wrngs for the
Cntrl ME Highlands with sn rates upwards to 1 to 2 inches per hr
prior to the chgovr to rn, especially if there is a delay in
this chgovr.

Otherwise, strong winds and mdt to heavy rnfl will be the main
issue for Downeast areas durg the late Morn and Erly Aftn where
wind hdlns have been issued. Cannot rule out flooding, but
storm total rnfl attm looks marginal for anything abv lclzd
minor flooding by Sun Aftn. Low temps will be milder tngt with
cld cvr and sig llvl warm advc, but cooler high temps Sun due to
deep cld cvr and widespread precip.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A slowly deepening surface low will track across the southern
half of the CWA through the evening. The best lift will be well
to the north and east of the state. Generally warm and humid air
will overspread most of the area with little additional snow
accumulation except in northwest Aroostook where another inch or
two is possible. Introduced mention of patchy fog across much
of the area as the low moves across. Lows will be near the
freezing mark, except upper 20s in NW Aroostook.

On Monday, the low exits into the Maritimes. A tightening
pressure gradient on the backside of the low will result in
increasing northwest winds with gusts to 30 mph. Moisture will
continue wrapping cyclonically into northern Maine from the low.
This moisture and a shortwave rotating around the vertically
stacked low will keep PoPs high in northern zones on Monday, but
overall snowfall should not be more than an inch or so.
Temperatures will reach the upper 30s to lower 40s which will
keep accumulations down and make blowing snow issues unlikely.

The closed low in the Maritimes continues to pull away Monday
night into Tuesday with diminishing PoPs, but increasing
northwest winds. Gusts may reach 35 to 40 mph at times Monday
night into Tuesday, especially in higher terrain locations.
Clouds will hang on in the northwesterly flow on Tuesday.
Temperatures remain seasonably mild with lows just below the
freezing mark and highs rebounding to the upper 30s and lower
40s again on Tuesday.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A skinny ridge builds Tuesday night with gradual clearing from
west to east. Dropped temps more in the North Woods where
clearing is more likely in these regimes. Wednesday looks like
the pick of the week with highs well into the 40s and some
sunshine. A clipper system will approach later in the day with
increasing clouds, but little moisture for precipitation. Cannot
rule out an inch in northern Aroostook early Thursday morning,
but there is no cold air advection of note behind the system. As
a result, highs return towards the mid to upper 40s for much of
the area. Low pressure will move towards the area for Friday,
but the low track remain high uncertain. This makes P-type
projections problematic. In general, temperatures remain well
above normal into late next week.
&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: MVFR/IFR, lowering to IFR/LIFR overnight with snow
developing, possibly mixed with rain along the Downeast coast.
IFR/LIFR Sunday. Snow north, possibly mixing with rain during
the afternoon. Across Downeast areas, an early snow/rain mix
changing to rain. Southeast winds 15 to 25 knots with gusts up
to around 30 knots, except gusts up to around 40 knots along the
Downeast coast, overnight. Southeast winds 15 to 25 knots with
gusts of 30 to 35 knots, except gusts around 40 knots interior
Downeast and 45 to 50 knots along the Downeast coast, Sunday.
Southeasterly low level wind shear develops overnight then
persists through Sunday.

SHORT TERM: Sunday night...IFR due to snow, drizzle and low
clouds. Light and variable winds as low pressure crosses the
area.

Monday...MVFR cigs all day with IFR vis in snow likely north of
HUL and GNR in the afternoon. Northwest winds 15 to 25 kt.

Monday night and Tuesday...Mostly VFR for BGR and BHB. MVFR cigs
likely north of HUL and GNR with tempo IFR in snow showers.
Northwest winds 20 to 35 kt.

Tuesday night and Wednesday...Mostly VFR with light winds.

Wednesday night and Thursday...Trend to MVFR tempo IFR in snow
showers.  Light winds.
&&

.MARINE...
NEAR TERM: Winds increase overnight along with building seas. A
Storm Warning remains in effect for all the waters Sunday. Kept
close to blended wv model guidance for fcst wv hts. Wv groups
with pds of 5 to 8 sec and arnd 10 sec Tngt will combine to a
single storm wv with pds of arnd 10 sec on Sun. Rain and snow
overnight, then rain Sunday.

SHORT TERM: Large waves continue Sunday night into Monday and
will require a Small Craft Advisory. Northwest winds increase to
gale strength Monday night and Tuesday and decrease Tuesday
night as high pressure builds. The remainder of period currently
looks uneventful.
&&

.HYDROLOGY...
Low pressure will bring rain and snow across the area Sunday
into Monday. This system will transport moisture from the Gulf
of Mexico northward into the region. PWATs will likely increase
to 0.25-0.5 inch above climatological normals for this time
period in March. There remains some uncertainty on the strength
of the moisture advection along with the extent of precipitation
falling as rainfall.

The greatest concern for possible flooding will be across the
southern Central Highlands of interior Downeast into the
Downeast coast. It is here where the potential of greater than
1 inch of rain is high falling on very soaked antecedent soil
conditions. Latest groundwater level and soil moisture analysis
shows levels much above normal for early March indicating soaked
soils with the frost slowly melting from the top noted by the
start of "mud season". The small rivers and streams are running
above normal in the greater than 90th percentile with all the
runoff from previous rainfall. The National Water Center
National Water Model is picking up on the possibility of rapid
onset type flooding across the Downeast coast. WPC has
highlighted the Downeast coast in a "Marginal Risk" for their D2
Excessive Rainfall outlook. Larger mainstream rivers are not
expected to experience flooding but will continue to rise with
continued runoff. A unique situation for the Downeast Coast will
be excessive runoff possibly occurring at the time of
astronomical high tides midday Sunday. Historically this can
cause a problem with freshwater having no where to run off along
the Downeast coast due to the high tides.

Across the north we will add more snow and snow water equivalent
in some locations with melt possible due to above normal
temperatures and gusty winds. Rising flows will continue to
cause ice break up on the St. John, Allagash and Aroostook
Rivers where minor ice jams are ongoing. Overall, with
precipitation mainly falling as snow not expecting and rapid
rises in the natural flows behind these jams. Highly localized
flooding due to ice jams remains possible.
&&

.TIDES/COASTAL FLOODING...
A Coastal Flood Warning has been issued for the high tide late
Sunday morning around 1130 AM. This high tide will be just
shy of the highest tide of the month and will coincide with a
powerful storm surge of 1 to 2 feet and strong SE winds. In
addition, tides have been running nearly 3/4 ft higher than
projections for the past few cycles.

The above is likely to have coastal flooding impacts in
Machias, along the Deer Isle Causeway, at Kenduskeag Plaza in
Bangor, Castine, Stonington and other low-lying spots. The
magnitude of the flooding is analogous to January 10 in terms
of water levels, though waves will not be quite as high as in
that event. With water levels approaching January levels,
coastal flooding and related impacts in susceptible areas to
southeast surge are expected and should be taken seriously.

Finally, significant beach erosion that remains after the
storms from earlier this season will make erosion prone areas
more susceptible to further erosion, such as at Roque Bluffs.
High waves along exposed shoreline to the southeast surge will
create dangerous surf conditions, and these areas should be
avoided if possible due to strong waves and debris which these
seas may deposit along the coast.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 5 AM early this morning to 10 PM
     EST this evening for MEZ001-003.
     Winter Weather Advisory from 5 AM early this morning to 5 PM
     EST this afternoon for MEZ002-005.
     Winter Weather Advisory until 3 PM EST this afternoon for
     MEZ004-010.
     Wind Advisory from 9 AM this morning to 5 PM EST this
     afternoon for MEZ015>017.
     High Wind Warning from 9 AM this morning to 5 PM EST this
     afternoon for MEZ029-030.
     Coastal Flood Warning from 10 AM this morning to 2 PM EST this
     afternoon for MEZ029-030.
MARINE...Storm Warning from 6 AM this morning to 5 PM EST this
     afternoon for ANZ050>052.

&&

Near Term...Norcross/VJN
Short Term...MCW
Long Term...MCW
Aviation...Norcross/MCW
Marine...Norcross/VJN/MCW
Hydrology...Sinko
Tides/Coastal Flooding...MCW
Hazardous weather outlook, Mar 9, 2:29 PM EST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
229 PM EST Sat Mar 9 2024

MEZ002-005-101930-
Northeast Aroostook-Northern Penobscot-
229 PM EST Sat Mar 9 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 5 PM EDT SUNDAY...

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ004-010-101930-
Northern Piscataquis-Central Piscataquis-
229 PM EST Sat Mar 9 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EDT SUNDAY...

This Hazardous Weather Outlook is for Central Highlands Maine and
North Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-101930-
Northwest Aroostook-Northern Somerset-
229 PM EST Sat Mar 9 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 10 PM EDT SUNDAY...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another storm will cross the area Sunday into Monday. Snow is
expected across the North Woods with a mix of rain and snow expected
elsewhere. Depending on the storm track more rain could lead to
nuisance flooding, especially in low lying areas and small streams.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-101930-
Southeast Aroostook-
229 PM EST Sat Mar 9 2024

This Hazardous Weather Outlook is for Far Eastern Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another storm will cross the area Sunday into Monday. Snow is
expected across the North Woods with a mix of rain and snow expected
elsewhere. Depending on the storm track more rain could lead to
nuisance flooding, especially in low lying areas and small streams.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-101930-
Southern Penobscot-Interior Hancock-Central Washington-
229 PM EST Sat Mar 9 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM EST SUNDAY...

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Another storm will cross the area Sunday into Monday. This storm
will initially bring a rain and snow mix to the area with all rain
then developing through Sunday. Any areas that receive substantial
amounts of rain could experience minor flooding, especially in low
lying areas and small streams.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-031-032-101930-
Central Penobscot-Southern Piscataquis-Northern Washington-
229 PM EST Sat Mar 9 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another storm will cross the area Sunday into Monday. This storm
will initially bring a rain and snow mix to the area with all rain
then developing through Sunday. Any areas that receive substantial
amounts of rain could experience minor flooding, especially in low
lying areas and small streams.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-101930-
Coastal Hancock-Coastal Washington-
229 PM EST Sat Mar 9 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 10 AM TO 2 PM EST SUNDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Warning.

Another storm will cross the area Sunday into Monday. This storm
will initially bring a rain and snow mix to the area with all rain
likely during the day Sunday. Any areas that receive substantial
amounts of rain may experience minor flooding, especially in low
lying areas and small streams.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-101930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
229 PM EST Sat Mar 9 2024

...STORM WARNING IN EFFECT FROM 6 AM TO 5 PM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

Gale conditions possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 3 high wind, 2 heavy snow, 2 coastal flood, 1 flood. Local standard time, as filed.

Heavy Snow, Northern Somerset

When
March 10, 4:00 AM EST to 3:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Winter Weather, Northern Piscataquis

When
March 10, 4:00 AM EST to 3:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 4 to 8 inches.

Winter Weather, Northern Penobscot

When
March 10, 4:00 AM EST to 3:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 3 to 5 inches.

Winter Weather, Central Piscataquis

When
March 10, 4:00 AM EST to 3:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 3 to 5 inches.

Heavy Snow, Northwest Aroostook

When
March 10, 6:00 AM EST to 3:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches west...to 4 to 6 inches east.

Winter Weather, Northeast Aroostook

When
March 10, 6:00 AM EST to 3:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulation ranged from 2 to 5 inches.

High Wind, Coastal Hancock

When
March 10, 8:00 AM EST to 4:00 PM EST
Where
Coastal Hancock forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winds were sustained at 25 to 35 mph with gusts generally 55 to 65 mph. However...a 72 mph wind gust was reported at Blue Hill. The winds snapped branches and toppled trees which led to power outages.

High Wind, Southern Penobscot

When
March 10, 8:00 AM EST to 4:00 PM EST
Where
Southern Penobscot forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winds were sustained at 20 to 30 mph with gusts generally 45 to 55 mph. However...a 63 mph wind gust was reported at Bangor. The winds snapped branches and toppled trees which led to power outages.

High Wind, Coastal Washington

When
March 10, 8:00 AM EST to 4:00 PM EST
Where
Coastal Washington forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winds were sustained at 20 to 30 mph with gusts generally 45 to 55 mph. However...a 61 mph wind gust was reported at Eastport. The winds snapped branches and toppled trees which led to power outages.

Coastal Flood, Coastal Hancock

When
March 10, 10:00 AM EST to 1:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Significant coastal flooding occurred around the time of high tide. Several coastal roads were closed due to the flooding. This included Seawall Road in Acadia National Park...which was destroyed in several areas. The Deer Isle Causeway was also closed due to flooding. Debris was left on the roads once the water subsided. Some roads were damaged to varying extents...with portions of some roads destroyed.

Coastal Flood, Coastal Washington

When
March 10, 10:00 AM EST to 1:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Significant coastal flooding occurred around the time of high tide. Several coastal roads were closed due to the flooding. Portions of Route 1 near Machias were flooded to depths of 1 to 3 feet...leading to a road closure. Debris was left on the roads once the water subsided. Some roads were damaged to varying extents.

Flood, Penobscot

When
March 10, 10:00 AM EST to 12:00 PM EST
Where
Penobscot County, 0.24 mi S of Bangor to 0.06 mi ESE of Bangor
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.797, -68.771

Reverse tidal flooding along the lower reaches of the Penobscot River led to flooding along the Kenduskeag stream around the time of high tide. The Kenduskeag Plaza was flooded to a depth of around 1 foot in some areas. The flood waters receded following high tide.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166186, 1166187, 1166188, 1166189, 1166185, 1166190, 1166191, 1166192, 1166193, 1166194, 1166195, 1166196.